Using viagra 100 mg for the first time might lead to 'visual disturbances' for 21 days, warns study

The study conducted by Dr. Cüneyt Karaarslan in Turkey documents the experiences of 17 first-time users between August of 2017 and March of 2019, aged between 38 and 57 years


                            Using viagra 100 mg for the first time might lead to 'visual disturbances' for 21 days, warns study
(Getty Images)

First-timers, popping 100mg viagra -- the highest recommended dose -- need to watch out for eye problems such as increased sensitivity to light and blue vision, warns a recent study.

The study suggests that new users should consider dialing down their dose to 50mg or consult a physician before taking the drug instead.

"Many men use non-prescription performance-enhancing drugs to help with sexual anxiety and erectile dysfunction," says the author of the study. "For the vast majority of men, any side-effects will be temporary and mild. However, I wanted to highlight that persistent eye and vision problems may be encountered for a small number of users," says Dr. Karaarslan.

Viagra is a brand name for a medication named Sildenafil  -- a drug that is generally regarded as safe with limited side effects such as headache, dizziness, visual disturbances, heart concerns, decreased blood pressure and the like. Originally developed as a treatment for high blood pressure, the drug dilates blood vessels and relaxes the smooth muscle in the penis, making it easier to achieve and maintain an erection.

However, the study suggests that some new users could experience long-term effects after a high dose.

Though the drug is known to cause temporary color blindness and blurred vision -- both of which do not last beyond a couple of hours -- the new study suggests that some new users could experience long-term effects at a high dose. (PublicDomainPictures from Pixabay)

"In this report, we describe 17 cases of men in generally good health who experienced vision changes that persisted for at least 24 hours after taking sildenafil," writes  Dr. Karaarslan. 

The study documents the experiences of first-time users between August of 2017 and March of 2019. Aged between 38 and 57 years, these 17 men had taken a single 100-mg sildenafil pill 24-48 hours before consulting the hospital. The study says that all 17 patients who were taking the medication without prescriptions, experienced these disturbances -- light sensitivity or color vision impairment-- for the first time. These symptoms, he writes, resolved within 21 days.

"These symptoms are rarely seen in people. Among those who do react, it could be because their bodies may not have the means to break down sildenafil. As a result, the body does not eliminate the drug efficiently. It continues to remain in the blood at very high concentrations, leading to visual disturbances," reasons Karaarslan.

According to Dr. Andrew Lee, a clinical spokesperson for the American Academy of Opthalmology, these effects could be the result of counterfeit drugs. He tells Inverse that "bootleg" versions of the drug are not subject to the rigorous quality and safety controls mandated by the FDA.

"Although these drugs, when used under the control of physicians and at the recommended doses, provide very important sexual and mental support, uncontrolled and inappropriate doses should not be used or repeated," says Karaarslan.

The study has been published in Frontiers.

Disclaimer : This article is for informational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.